Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 62, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2005, 7:18 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 7:18 PM EDT (23:18 UTC)
- Expired
- Jul 1, 2005, 8:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Davidson County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 130 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:30 PM EDT | TSTM WND DMG | New Hope, NC | FEW TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 012319
SVRRAH
NCC057-151-020000-
/O.NEW.KRAH.SV.W.0062.050701T2318Z-050702T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 800 PM EDT
* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MARTHA...OR ABOUT 13 MILES
NORTHEAST OF ALBEMARLE. MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MARTHA...
LASSITER MILL...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3551 8015 3558 8017 3559 8017 3562 8009
3577 7955 3573 7956 3553 7956 3551 7967
3550 8013
$$
WSS2 follow-up statements
000
WWUS52 KRAH 012340
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT FRI JUL 1 2005
NCC057-012348-
/O.CAN.KRAH.SV.W.0062.000000T0000Z-050702T0000Z/
DAVIDSON NC-
738 PM EDT FRI JUL 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAVIDSON COUNTY IS
CANCELLED...
THE SEVERE STORM HAS MOVED OUT OF SOUTHERN DAVIDSON COUNTY.
LAT...LON 3552 7990 3553 7991 3553 8005 3552 8006
3554 8005 3563 8005 3577 7955 3576 7956
3554 7956 3552 7965
$$
NCC151-020000-
/O.CON.KRAH.SV.W.0062.000000T0000Z-050702T0000Z/
RANDOLPH NC-
738 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR
SOUTHERN RANDOLPH COUNTY...
AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR LASSITER MILL...OR ABOUT 13 MILES
SOUTHWEST OF ASHEBORO...MOVING EAST AT 15 MPH.
LAT...LON 3552 7990 3553 7991 3553 8005 3552 8006
3554 8005 3563 8005 3577 7955 3576 7956
3554 7956 3552 7965
$$
WSS000
WWUS52 KRAH 012359
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT FRI JUL 1 2005
NCC151-020009-
/O.EXP.KRAH.SV.W.0062.000000T0000Z-050702T0000Z/
RANDOLPH NC-
759 PM EDT FRI JUL 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY
EXPIRES AT 800 PM EDT...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS BUT IS STILL CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS...WINDS GUSTS UP TO 35 MPH AND
FREQUENT LIGHTNING STRIKES.
LAT...LON 3552 7990 3553 7991 3553 8005 3552 8006
3554 8005 3563 8005 3577 7955 3576 7956
3554 7956 3552 7965
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:20 PM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 1, 1:20 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 120 PM EDT FRI JUL 1 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... THIS EVNG-TNGT...STRONG INSTABILITY AND CONFLUENT LOW LEVEL FLOW INTO A PIEDMONT TROUGH SHOULD SUPPORT SCATTERED TSTMS ACROSS CENTRAL NC...MAINLY BEFORE MIDNIGHT. AN APPROACHING COLD FRONT WILL KEEP AT LEAST A SLIGHT CHANCE AFTER MIDNIGHT AS WELL. SHORT RANGE MODELS RUC...ETA12...AND WRF SHOW GREATEST COVERAGE TOWARD THE S AND E. CONSENSUS LOWS 70-75. PATCHY FOG IS POSSIBLE OVERNIGHT IN THE WAKE OF HEAVIER TSTMS. SAT...IT APPEARS THE COLD FRONT WILL STALL IN THE AREA WITH WEAK FLOW...SURFACE AND ALOFT...AND A MODERATELY MOIST UNSTABLE AIRMASS. WEAK PERTURBATIONS IN THE FLOW WILL HELP KICK OFF SHOWERS AND TSTMS UNDER VARIABLY OR MOSTLY CLOUDY SKIES. HUMIDITY IS LIKELY TO REMAIN HIGH BUT TEMPERATURE RISE SHOULD BE LIMITED BY CLOUD COVER. CONSENSUS HIGHS 87-92. SAT NGT-SUN...MODELS SUGGEST A MORE STABLE CONDITION WITH SURFACE TO 850 FLOW OUT OF HIGH PRESSURE NEAR NEW ENGLAND...BUT MOISTURE AND PERTURBATIONS ALOFT CONTINUE A THREAT FOR SHOWERS UNDER VARIABLY OR MOSTLY CLOUDY SKIES. CONSENSUS LOWS 68-71 AND HIGHS 80-85. SUN NGT-INDEPENDENCE DAY...RIDGING ALOFT SHOULD HELP DRY AND FURTHER STABILIZE THE AIRMASS. LOW LEVEL AIR TRANSPORT CONTINUES OUT OF HIGH PRESSURE OFF NEW ENGLAND TO MAINTAIN MODERATE DAYTIME TEMPERATURES IN THE 80S AND DEWPOINTS IN THE 60S UNDER PARTLY CLOUDY SKIES. -RFG && .LONG TERM (MONDAY NIGHT THROUGH FRIDAY)... MEDIUM RANGE GUIDANCE IN DECENT AGREEMENT THROUGH PERIOD. SE U.S. MID/UPPER LEVEL RIDGE FLATTENS TUE INTO WED AS NORTHERN STREAM SYSTEM CROSSES GREAT LAKES INTO EASTERN OH VALLEY. ASSOCIATED SURFACE FRONT WILL APPROACH/CROSS CENTRAL NC LATE TUE INTO EARLY WED. BOUNDARY SLOWS/STALLS NEAR OR JUST S OF REGION WHILE BASE OF L/W TROUGH SETTLES OVER AREA. THIS COULD LEAD TO A UNSETTLED WEATHER REGIME THU INTO FRI. WHILE GO WITH SMALL CHANCE POPS FOR NOW AND SEE IF MODEL MAINTAIN CONTINUITY. TEMPS SHOULD AVERAGE CLOSE TO NORMAL THROUGH PERIOD. POTENTIAL FOR MAX TEMPS TO BE A CATEGORY COOLER THU INTO FRI IF MORE CLOUDS/CONVECTION OCCURS THAN CURRENTLY EXPECTED. -WSS && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH 18Z SAT. THERE WILL BE A FEW HOURS OF MVFR/IFR CONDITIONS LATE THIS AFTERNOON AND THIS EVENING AS SURFACE BOUNDARY APPROACHES. THIS FEATURE WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS CENTRAL NC LATE THIS AFTERNOON AND THIS EVENING. FREQUENT LIGHTNING STRIKES...HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 KTS WILL ACCOMPANY THE STRONGER STORMS. APPEARS GREATEST THREAT FOR SCATTERED CONVECTION WILL BE BETWEEN 22Z FRI-02Z SAT. -WSS/TDP && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...WSS AVIATION...WSS/TDP
Hazardous weather outlook, Jul 1, 5:03 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 503 AM EDT FRI JUL 1 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 503 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL OF PENNY SIZE OR LARGER. THE THREAT OF SEVERE STORMS IS MOST LIKELY FROM AROUND 5PM THROUGH ABOUT 10 PM. ADDITIONALLY, THE COMBINATION HOT AFTERNOON TEMPERATURES IN THE LOWER AND MID 90S ALONG WITH HIGH HUMIDITIES WILL CREATE INDEX VALUES BETWEEN 100 AND 105 DEGREES MAINLY BETWEEN 1PM AND 7PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING HOURS MAINLY FROM 5PM THROUGH 10 PM. RA
In the hours before
Special weather statement, Jul 1, 4:43 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT FRI JUL 1 2005 NCZ021-012145- FORSYTH- INCLUDING THE CITY OF...WINSTON-SALEM 443 PM EDT FRI JUL 1 2005 ...A STRONG STORM IS HEADING INTO WINSTON-SALEM... A STRONG THUNDERSTORM WILL MOVE TO THE SOUTHEAST THROUGH FORSYTH COUNTY THROUGH 6 PM. LOCATIONS LIKELY TO SEE HEAVY DOWNPOURS AND FREQUENT DEADLY LIGHTNING INCLUDE PFAFFTOWN... WINSTON-SALEM... AND KERNERSVILLE. SMALL HAIL AND WIND GUSTS UP TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. THE HEAVY RAIN MAY DUMP A HALF INCH OF RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD WATCH FOR POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS. GIH
Special weather statement, Jul 1, 5:29 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 529 PM EDT FRI JUL 1 2005 NCZ073-074-083-084-012300- STANLY-MONTGOMERY-ANSON-RICHMOND- INCLUDING THE CITIES OF...ALBEMARLE...TROY...WADESBORO... ROCKINGHAM 529 PM EDT FRI JUL 1 2005 ...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN PIEDMONT... STRONG THUNDERSTORMS WILL MOVE SLOWLY EAST NORTHEAST ACROSS STANLY...ANSON...MONTGOMERY AND RICHMOND COUNTIES THROUGH 7 PM. THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH. RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES IN LESS THAN AN HOUR WILL OCCUR. THIS WILL RESULT IN EXTENSIVE PONDING OF WATER ON ROADWAYS. DUE TO THE DANGEROUS LIGHTNING...UNPLUG APPLIANCES AND REFRAIN FROM USING THE PHONE UNLESS IT IS AN EMERGENCY. WSS
Special weather statement, Jul 1, 5:34 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 534 PM EDT FRI JUL 1 2005 NCZ022-012245- GUILFORD- INCLUDING THE CITIES OF...GREENSBORO...HIGH POINT 534 PM EDT FRI JUL 1 2005 ...A STRONG STORM WITH HEAVY RAIN IS HEADING TOWARD GREENSBORO... A STRONG THUNDERSTORM WILL MOVE TO THE EAST-SOUTHEAST THROUGH GUILFORD COUNTY THROUGH 7 PM. LOCATIONS LIKELY TO SEE HEAVY DOWNPOURS AND FREQUENT DEADLY LIGHTNING INCLUDE THE NORTHERN END OF HIGH POINT... THE PIEDMONT TRIAD AIRPORT... THE CITY OF GREENSBORO... AND INTERSTATE 40. SMALL HAIL AND WIND GUSTS UP TO 30 TO 40 MPH ARE LIKELY WITH THIS STORM. THE HEAVY RAIN MAY DUMP A HALF INCH OF RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD WATCH FOR POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS INCLUDING INTERSTATE 40. GIH
Special weather statement, Jul 1, 6:40 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 640 PM EDT FRI JUL 1 2005 NCZ077-012345- HARNETT- INCLUDING THE CITY OF...LILLINGTON 640 PM EDT FRI JUL 1 2005 ...STRONG STORM DEVELOPING BETWEEN COATS AND DUNN... A STRONG THUNDERSTORM WILL TRACK TO THE EAST OVER EASTERN HARNETT COUNTY THROUGH 710 PM. SMALL HAIL... VERY HEAVY DOWNPOURS... AND WIND GUSTS OVER 40 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 1, 7:14 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 714 PM EDT FRI JUL 1 2005 NCZ038-039-074-020015- DAVIDSON-MONTGOMERY-RANDOLPH- 714 PM EDT FRI JUL 1 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON...RANDOLPH AND MONTGOMERY COUNTIES THROUGH 815 PM EDT... AT 714 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEWSOM...OR ABOUT 14 MILES NORTH OF ALBEMARLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON...MARTHA... MOTLETA...ULAH...ASHEBORO...RANDLEMAN. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:02 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 40 min |
| Jul 1, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 53 min |
| Jul 1, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 32 min |
| Jul 1, 6:49 PM EDT | Flash Flood Warning | RAH | Stanly | 116 min |
| Jul 1, 7:17 PM EDT | Flash Flood Warning | RAH | Anson | 118 min |
| Jul 1, 7:55 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.